Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS Wichita, KS

May 26, 2000Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 2:46 AM CDT for Elk County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2000, 2:46 AM CDT (07:46 UTC)
Expired
May 26, 2000, 3:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Elk County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 260746
SVRICT
KSC049-260845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
246 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELK COUNTY IN SOUTHEAST KANSAS

* UNTIL 345 AM CDT.

* AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF MOLINE...OR ABOUT 42 MILES
  SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELK FALLS AROUND 250 AM CDT...
  9 MILES NORTHWEST OF LONGTON AROUND 255 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK
COUNTY UNTIL 345 AM CDT.

LAT...LON 3754 9639 3729 9645 3732 9597 3757 9594

HYSELL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:45 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 25, 9:45 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT THU MAY 25 2000

THUNDERSTORMS DEVLOPING UNDER UPPER DIVERGECNE AHEAD OF SERIES OF
UPPER SHORTWAVES. 00Z ETA PUSHES THIS STRONG DIVERGENCE EAST ACROSS
SC/SE ZONES THROUGH 12Z...SO KEPT LIKELY POPS. GROWING CONCERNED
ABOUT HEAVY RAIN POTENTIAL AS 85H FRONT LURKING SOMEWHERE NEAR KS/OK
BORDER WITH 15-18 C DEWPOINTS. LAPS SOUNDINGS SHOWING PRECIP WATER
VALUES IN EXCESS OF 1.5 INCHES. ALSO...LAPS SOUNDINGS SHOW CAPES IN
EXCESS OF 1500 J/KG MAINLY SOUTHWEST OF A HUTCHINSON TO WINFIELD LINE
...SO SEVERE HAIL POSSIBLE.

HYSELL

.ICT...NONE.

In the hours before

Local storm report, May 25, 10:22 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    HARPER                    KS   .75 INCH HAIL
05/25/00   HARPER                        PJH
Local storm report, May 25, 10:22 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1022 PM CDT THU MAY 25 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1013 PM    HARPER                    KS   .75 INCH HAIL
05/25/00   HARPER
Special weather statement, May 26, 12:58 AM CDT, 1 hour 48 minutes before
KSZ052-053-068-069-260630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCY ALSO BEING MONITORED...145.19 MHZ.

NNNN
Special weather statement, May 26, 2:35 AM CDT, 11 minutes before
KSZ052-053-069>072-093>096-098>100-260800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
235 AM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK FOR SOUTHEAST KANSAS.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY BEING MONITORED IS 145.13 MHZ.

NNNN
Special weather statement, May 26, 2:40 AM CDT, 6 minutes before
KSZ082-083-091-092-260800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
240 AM CDT FRI MAY 26 2000

...TORNADO WATCH 360 HAS BEEN CANCELLED FOR PARTS OF SOUTH
CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS PARTS OF
SOUTH CENTRAL KANSAS...SO TORNADO WATCH NUMBER 360 HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

KINGMAN     HARPER      SEDGWICK     SUMNER

SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH THE
OVERNIGHT HOURS...BUT WIDESPREAD SEVERE WEATHER FROM THUNDERSTORMS
IS NOT EXPECTED.

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:32 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 25, 10:44 PM CDTSevere Thunderstorm WarningICTHarper46 min
May 25, 11:23 PM CDTSevere Thunderstorm WarningICTHarper37 min
May 25, 11:29 PM CDTFlash Flood WarningICTHarper3 hr
May 25, 11:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
May 26, 12:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
May 26, 1:09 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner66 min
May 26, 1:20 AM CDTFlash Flood WarningICTEllsworth6 hr
May 26, 1:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
May 26, 2:09 AM CDTFlash Flood WarningICTHarper6 hr
May 26, 2:21 AM CDTSevere Thunderstorm WarningICTChautauqua54 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningICTEllsworth23 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningICTEllsworth30 min
May 26, 3:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 26, 3:29 PM CDTSevere Thunderstorm WarningICTReno61 min
May 26, 3:44 PM CDTSevere Thunderstorm WarningICTHarvey46 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningICTMarion55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.